Hail, Andrews
- When
- August 30, 1:27 PM CST to 1:31 PM CST
- Where
- Andrews County, 4 mi W of Andrews
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -102.617
Quarter size hail was reported on State Highway 176.
Widespread convection erupted over the west Texas Permian Basin during the afternoon of the 30th. Several storms became severe with organized multicell structures the dominant mode for convection.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Widespread convection erupted over the west Texas Permian Basin during the afternoon of the 30th. Several storms became severe with organized multicell structures the dominant mode for convection. One relatively long-lived thunderstorm propagated southwest across Scurry and Borden Counties. This storm produced a swath of large hail that damaged pecan trees. Another well-organized storm produced golfball size hail over U.S. Highway 385 in northern Crane County. This storm remained stationary over the highway for nearly an hour, and resulted in flash flooding along the steep terrain of the Caprock Escarpment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 12:53 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT MON AUG 30 2004 .SHORT TERM... WATER VAPOR LOOP SHOWS A MOIST PLUME AND AN ASSOCIATED WEAK SHORTWAVE TRANSLATING ACROSS THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. A WELL DEFINED CUMULUS FIELD ASSOCIATED WITH THIS WAVE AND LOW LEVEL THETA-E RIDGING...EXTENDS FROM CENTRAL TEXAS NORTHWEST TO THE PERMIAN BASIN. KMAF RADAR SHOWS ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING FROM EAST OF BIG SPRING TO SOUTH OF COLORADO CITY AT 18Z. ANOTHER SHORTWAVE SHEAR AXIS EXTENDS ACROSS EASTERN NEW MEXICO AND FAR WEST TEXAS. ISOLATED THUNDERSTORMS ARE STARTING TO DEVELOP WITHIN THIS AXIS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. MADE VERY LITTLE CHANGES TO THE GOING FORECAST TONIGHT. THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE ACROSS THE FORECAST AREA THIS EVENING. LIFT ASSOCIATED WITH WEAK SHORTWAVES AND A 40-45 KNOT UPPER LEVEL JET MOVING INTO FAR WEST TEXAS SHOULD ALLOW FOR SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT ACROSS THE AREA...ESPECIALLY AREAS ALONG AND NORTH OF INTERSTATE 10. WEAK EASTERLY FLOW AT THE SURFACE SHOULD PERSIST AS A SURFACE RIDGE OF HIGH PRESSURE BUILDS INTO THE TEXAS PANHANDLE. .LONG TERM... SUBTROPICAL RIDGE (STR) BUILDING ACRS GREAT BASIN REGION WILL ALLOW MID LEVEL WINDS TO VEER TO NE BY WED PM. THIS WILL PUSH WEAKNESS IN RIDGE W THEREBY SIGNALING PATTERN CHANGE WED...WITH ISOLD DIURNAL POPS IN/NEAR MTNS. GFS IS SLOWER IN MOVING MID LEVEL WEAKNESS W...AND SCT POPS ACRS FAR WRN AREAS STILL APPROPRIATE TUE. SFC HIGH PRESSURE IN WAKE OF BROAD/LOW AMPLITUDE MID/UPPER TROF ACRS ERN U.S. WILL ATTEMPT TO NOSE INTO W TX TUE-THU - WHICH SEEMS TOO FAR W (BUT MAY BE CONVECTIVE FEEDBACK). GUIDANCE NUMBERS ON THE COOL SIDE IN PART DUE TO HIGH PRESSURE INFLUENCE...AS SUCH WILL KEEP TEMPS A FEW DEGREES ABOVE GUIDANCE BUT STILL BELOW/NEAR NORMAL (91 -PLAINS) THRU MID WEEK. IN QUICK TURN COLD/FAST MOVING MID LEVEL TROF WILL MOVE THRU THE INTER MTN W/NRN HIGH PLAINS THU/FRI SUPPRESSING STR AND BRINGING WLY MID LEVEL FLOW INTO W TX SAT. THIS WILL TRY TO PUSH PACIFIC FRONT INTO W TX SAT/SUN. RIDGE WILL AMPLIFY IN THE W ALLOWING FOR NW MID LEVEL FLOW ACRS W TX TO DEVELOP WITH COLD AIRMASS GATHERING ACRS ALASKA TO WRN ALBERTA SLIDING S THRU WRN HIGH PLAINS MON. NO CHANGE TO THE WARMER LATE WEEK FCST ATTP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 88 65 86 / 30 0 10 0 CARLSBAD NM 64 87 65 87 / 40 40 30 10 DRYDEN TX 66 90 68 89 / 20 10 10 0 FORT STOCKTON TX 65 89 67 86 / 30 20 10 0 GUADALUPE PASS TX 59 80 62 80 / 40 40 30 10 HOBBS NM 64 88 63 87 / 40 30 20 10 MARFA TX 55 83 57 82 / 30 30 10 0 MIDLAND INTL AIRPORT TX 65 88 66 87 / 30 10 10 0 ODESSA TX 65 88 66 88 / 30 10 10 0 WINK TX 67 93 68 92 / 40 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 AM CDT MON AUG 30 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 452 AM CDT (352 AM MDT) MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. STORM DEVELOPMENT WILL BE MOST FAVORABLE OVER SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS. THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL AND LOCAL FLASH FLOODING. WHILE THE SEVERE WEATHER THREAT IS LOW... A FEW STORMS MAY BRIEFLY BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO... THE GUADALUPE MOUNTAINS... AND THE UPPER TRANS PECOS REGION WILL AGAIN BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... DUE TO THE ANTICIPATED ISOLATED NATURE OF ANY SEVERE WEATHER THAT DEVELOPS... ORGANIZED SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST WEATHER INFORMATION SHOULD SEVERE WEATHER THREATEN THE AREA.
The Midland/Odessa radar (KMAF), 58 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported on State Highway 176.
Residents of southwestern Scurry County reported quarter to half dollar size hail between Snyder and Knapp.
The severe thunderstorm that produced large hail in Scurry County propagated southwest across parts of Borden County. A resident along the shores of Lake J.B. Thomas reported large hail that covered the ground and damaging thunderstorm winds. The hail stripped pecans from a small private pecan orchard and thunderstorm winds broke off branches six inches in diameter.
Penny size hail was reported on Farm to Market Road 1788 in southeastern Andrews County.
Severe thunderstorm winds blew down a large flag pole at a rural homestead in northwestern Midland County.
Golfball size hail was reported at a trailer park along U.S. Highway 385 in northeastern Crane County.
Local officials reported one foot deep flood waters crossing U.S. Highway 385 north of Crane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417413, 5417416, 5417414, 5417415, 5417421, 5417417, 5417420, 5417419, 5417418.